Texas, 2018

Damaging Winds in Texas, July 12, 2018

July 12, 2018 · NWS SHV · 2 events in 1 county or zone

A weak upper level disturbance drifted west across the Ark-La-Tex during the daytime hours of July 12th, beneath an upper level ridge of high pressure over the Central Plains. This upper level disturbance interacted with ample low level moisture, strong heating and resultant instability, to produce scattered showers and thunderstorms across much of the Ark-La-Tex.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A weak upper level disturbance drifted west across the Ark-La-Tex during the daytime hours of July 12th, beneath an upper level ridge of high pressure over the Central Plains. This upper level disturbance interacted with ample low level moisture, strong heating and resultant instability, to produce scattered showers and thunderstorms across much of the Ark-La-Tex. One of these storms briefly became severe over Smith County Texas, which snapped fence posts in Bullard and downed a large tree in South Tyler. These storms diminished during the evening with the loss of heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 12, 3:02 PM CST, 38 minutes earlier.

Area forecast discussion, Jul 12, 3:02 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
402 PM CDT Thu Jul 12 2018

.SHORT TERM.../Tonight through Friday night/

Another very active day of convection quickly commenced earlier
today as rapid boundary layer destablization quickly overcame a
weak sfc inversion evident this morning. The biggest concentration
of shwrs and tstms developed right over the Shreveport and Bossier
City metro area. Since that time, massive outflow boundaries have
been arching out in nearly all directions. This has created vivid
radar images with almost a complete circle of outflow boundaries
enveloping the SHV radar. These boundaries have quickly resulted
in new convection all across east Texas, northwest Louisiana, and
into southwest Arkansas. A few storms have exhibited very intense
updrafts with a few severe thunderstorm warnings issued, but no
damage has been reported at this time. The primary threat with any
of these storms will continue to be damaging wind gusts associated
with quick downbursts. As late afternoon shifts into this evening,
this convection will gradually diminish before midnight as heating
wanes. Low temperatures will bottom out in the mid 70s by Friday
morning.

Upper ridging will build farther south toward our region on Friday
and allow for a warming trend to commence as high temperatures
push back toward the lower to middle 90s areawide. Rain chances
will be decreasing as a result with much more isolated showers and
thunderstorms expected by comparison to what we've seen the past
few days. Any convection will quickly diminish toward sunset with
lows dropping back into the mid 70s once again on Friday night.

/19/

.LONG TERM.../Saturday through Wednesday night/

Surface and upper-level ridge to maintain hot and mainly dry
conditions through the weekend and into the middle of next week.
High temperatures to gradually ease into the mid to upper 90s by
Monday afternoon with overnight low temperatures forecast to fall
into the lower to middle 70s. Shower and thunderstorm coverage to
gradually diminish from widely scattered to scattered areawide on
Saturday to isolated sea breeze convection across northeast
Louisiana by Monday.

A weak frontal boundary will shift south into Arkansas on Monday
night. Instability associated with the front as well as its location
 on the northern periphery of the upper-ridge will allow for a slight
chance of showers and thunderstorms across southern Arkansas,
southeast Oklahoma, and northeast Louisiana on Monday night into
Tuesday and Wednesday.

/05/

&&

.PREV DISCUSSION... /issued 148 PM CDT Thu Jul 12 2018/

AVIATION...
For the 12/18Z TAF period, VFR conditions generally prevail with
occasional MVFR cigs/vsbys in areas of stronger convection. Shwrs
and tstms will continue to affect most sites this afternoon into
early this evening before heating is lost and activity dissipates.
Some clouds will linger overnight but should remain VFR. Patchy
fog is possible toward daybreak, especially at sites where heavier
rainfall occurs. Otherwise, expect decreasing chances for rain on
Friday as upper level ridge begins to encroach on the region and
shut off convection aside from isolated diurnal shwrs and storms.
Light and variable winds will be common with higher speeds/gusts
possible in stronger convection. Cu field will redevelop by 13/15Z
with light southerly winds around 5 kts or less.

/19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  95  76  95 /  20  20  10  20
MLU  75  95  76  95 /  20  20  10  30
DEQ  73  94  73  95 /  20  20  10  20
TXK  74  93  75  94 /  20  20  10  20
ELD  74  95  75  95 /  20  20  10  20
TYR  74  92  75  94 /  20  20  10  20
GGG  75  93  75  94 /  20  20  10  20
LFK  74  93  74  94 /  20  40  10  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

19/05
Hazardous weather outlook, Jul 12, 10:49 AM CST, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1149 AM CDT Thu Jul 12 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-131700-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1149 AM CDT Thu Jul 12 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Isolated showers and thunderstorms can be expected during the
morning followed by scattered convection this afternoon. Some of
these thunderstorms will have the potential of becoming strong to
possibly severe, with damaging wind gusts, locally heavy rainfall,
and deadly lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Expect scattered showers and thunderstorms to continue throughout
the remainder of this work week as a series of disturbances
progress from east to west across the Gulf Coast region. Isolated
strong to severe storms with damaging wind gusts, locally heavy
rainfall, and deadly lightning remain possible.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be required through
tonight.

05

In the hours before

Special weather statement, Jul 12, 11:12 AM CST, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1212 PM CDT THU JUL 12 2018

LAZ001-002-010-011-121800-
De Soto LA-Bossier LA-Red River LA-Caddo LA-
1212 PM CDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DE SOTO...
NORTHWESTERN RED RIVER...SOUTHEASTERN CADDO AND SOUTH CENTRAL BOSSIER
PARISHES UNTIL 100 PM CDT...

At 1211 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Stonewall, or 11 miles north of Mansfield, moving
north at 10 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Shreveport, Stonewall, Frierson, Caspiana, Elm Grove, Robson, Mc
Dade, Kingston and Reeds Store.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3211 9358 3212 9379 3239 9384 3237 9350
TIME...MOT...LOC 1711Z 183DEG 8KT 3220 9368

05
Special weather statement, Jul 12, 1:23 PM CST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Shreveport LA
223 PM CDT THU JUL 12 2018

LAZ010-TXZ151-153-122000-
De Soto LA-Panola TX-Shelby TX-
223 PM CDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DE SOTO PARISH...
SOUTHEASTERN PANOLA AND NORTH CENTRAL SHELBY COUNTIES UNTIL 300 PM
CDT...

At 222 PM CDT, Doppler radar was tracking a strong thunderstorm over
Joaquin, or 16 miles northeast of Center, moving west at 10 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Logansport, Tenaha, Joaquin, Woods and Paxton.

LAT...LON 3210 9397 3192 9396 3186 9424 3213 9426
TIME...MOT...LOC 1922Z 086DEG 8KT 3201 9406

05
Special weather statement, Jul 12, 1:51 PM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Shreveport LA
251 PM CDT THU JUL 12 2018

TXZ150-152-153-122015-
Nacogdoches TX-Shelby TX-Rusk TX-
251 PM CDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RUSK...NORTHEASTERN
NACOGDOCHES AND WEST CENTRAL SHELBY COUNTIES UNTIL 315 PM CDT...

At 250 PM CDT, Doppler radar was tracking a strong thunderstorm near
Garrison, or 16 miles west of Center, moving west at 15 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Garrison, Appleby, Mount Enterprise and Stockman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3188 9436 3169 9435 3166 9473 3192 9471
TIME...MOT...LOC 1950Z 091DEG 15KT 3179 9445

05
Special weather statement, Jul 12, 3:02 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Shreveport LA
402 PM CDT THU JUL 12 2018

TXZ136-122145-
Smith TX-
402 PM CDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SMITH COUNTY UNTIL
445 PM CDT...

At 401 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tyler. This storm was nearly stationary.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Tyler, Whitehouse, Bullard, Noonday and Teaselville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3225 9547 3226 9547 3230 9545 3231 9546
      3236 9545 3238 9549 3246 9548 3236 9518
      3218 9521 3213 9538 3213 9546 3215 9548
      3218 9546 3220 9546 3223 9549
TIME...MOT...LOC 2101Z 096DEG 2KT 3228 9528

05
Special weather statement, Jul 12, 3:24 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Shreveport LA
424 PM CDT THU JUL 12 2018

TXZ096-108>110-125-122215-
Upshur TX-Camp TX-Red River TX-Franklin TX-Titus TX-
424 PM CDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...NORTHWESTERN UPSHUR...
WESTERN TITUS...WESTERN CAMP AND WESTERN RED RIVER COUNTIES UNTIL 515
PM CDT...

At 424 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Clarksville to near
Leesburg. Movement was northwest at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Mount Pleasant, Clarksville, Leesburg, Hagansport, Mount Vernon,
Bogata, Scroggins, Bagwell, Newsome, Manchester, Purley, Winfield,
Talco, Miller's Cove, Rocky Mound, Hopewell, Harts Bluff, Monticello,
Cuthand and Johntown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3390 9519 3352 9495 3280 9505 3292 9515
      3300 9515 3297 9517 3296 9517 3296 9519
      3309 9530
TIME...MOT...LOC 2124Z 151DEG 17KT 3351 9500 3294 9508

24

The radar

The Shreveport radar (KSHV), 144 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Smith

When
July 12, 3:40 PM CST
Where
Smith County, 0.72 mi NNE of Bullard
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.139, -95.324

Damaging winds snapped fence posts in Bullard.

Thunderstorm Wind, Smith

When
July 12, 3:50 PM CST
Where
Smith County, 0.58 mi NNE of Rice
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.288, -95.297

A large tree was blown down along Rieck Road in South Tyler.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757666, 757668.